The Pathophysiology of Immune-mediated Heparin-induced Thrombocytopenia

Research output: Contribution to journalReview article

45 Scopus citations

Abstract

Heparin-induced thrombocytopenia (HIT) is an important side effect of heparin therapy associated with significant morbidity and mortality if unrecognized. The platelet count typically falls below 150,000/μl 15-14 days after heparin is started. Thrombosis is the major clinical complication. The diagnosis is confirmed with a variety of functional and antigenic assays. Heparin binds to PF4, resulting in a conformational change in the molecule that exposes neo-epitopes that act as immunogens. Antibodies form against the heparin-PF4 complex, the major target antigen. The IgG-heparin-PF4 immune complex binds either via its Fab domain to the platelet surface or via its Fc domain to the FcγIIA receptor on the surface of the platelet, resulting in further platelet activation. Continued release of PF4 from activated platelets leads to increasing PF4-heparin complex formation, and a self-propagating cycle of platelet consumption and generation of procoagulant platelet-derived microparticles. Other procoagulant effects of the HIT antibody include endothelial cell damage, stimulation of platelet-leukocyte aggregates, and release of tissue factor from monocytes.

Original languageEnglish (US)
Pages (from-to)54-60
Number of pages7
JournalSeminars in Dialysis
Volume16
Issue number1
DOIs
StatePublished - Jan 1 2003

ASJC Scopus subject areas

  • Nephrology

Fingerprint Dive into the research topics of 'The Pathophysiology of Immune-mediated Heparin-induced Thrombocytopenia'. Together they form a unique fingerprint.

Cite this